On Inversion Triples and Braid Moves

Abstract

An inversion triple of an element w of a simply laced Coxeter group W is a set \(\{ \alpha , \beta , \alpha + \beta \}\), where each element is a positive root sent negative by w. We say that an inversion triple of w is contractible if there is a root sequence for w in which the roots of the triple appear consecutively. Such triples arise in the study of the commutation classes of reduced expressions of elements of W, and have been used to define or characterize certain classes of elements of W, e.g., the fully commutative elements and the freely braided elements. Also, the study of inversion triples is connected with the representation theory of affine Hecke algebras and double affine Hecke algebras. In this paper, we describe the inversion triples that are contractible, and we give a new, simple characterization of the groups W with the property that all inversion triples are contractible. We also study the natural action of W on the set of all triples of (not necessarily positive) roots of the form \(\{ \alpha , \beta , \alpha + \beta \}\). This enables us to prove rather quickly that every triple of positive roots \(\{ \alpha , \beta , \alpha + \beta \}\) is contractible for some w in W and, moreover, when W is finite, w may be taken to be the longest element of W. At the end of the paper, we pose a problem concerning the aforementioned action.

This is a preview of subscription content, log in to check access.

Notes

  1. 1.

    In the work of Cherednik and Schneider, non-contractible inversion triples are called “non-gatherable triangle triples.”

References

  1. 1.

    R. Biagioli, M. Bousquet-Mélou, F. Jouhet, P. Nadeau, Length enumeration of fully commutative elements in finite and affine Coxeter groups, J. Algebra 513 (2018) 466-515.

    MathSciNet  Article  Google Scholar 

  2. 2.

    R. Biagioli, F. Jouhet, P. Nadeau, Fully commutative elements and lattice walks, In: FPSAC 2013, pp. 145–156. Discrete Mathematics and Theoretical Computer Science, 2013.

  3. 3.

    R. Biagioli, F. Jouhet, P. Nadeau, Combinatorics of fully commutative involutions in classical Coxeter groups, Discrete Math. 338 (2015) 2242–2259.

    MathSciNet  Article  Google Scholar 

  4. 4.

    R. Biagioli, F. Jouhet, P. Nadeau, Fully commutative elements in finite and affine Coxeter groups, Monatsh. Math. 178 (2015) 1–37.

    MathSciNet  Article  Google Scholar 

  5. 5.

    T. Boothby, J. Burkert, M. Eichwald, D.C. Ernst, R.M. Green, M. Macauley, On the cyclically fully commutative elements of Coxeter groups, J. Algebraic Combin. 36 (2012) 123–148.

    MathSciNet  Article  Google Scholar 

  6. 6.

    D. Callan, T. Mansour, M. Shattuck, Twelve subsets of permutations enumerated as maximally clustered permutations, Ann. Math. Inform. 47 (2017) 41–74.

    MathSciNet  MATH  Google Scholar 

  7. 7.

    I. Cherednik, K. Schneider, Non-gatherable triples for non-affine root systems, SIGMA (Symmetry, Integrability and Geometry: Methods and Applications) 4:079 (2008) 12 pp.

  8. 8.

    I. Cherednik, K. Schneider, Non-gatherable triples for classical affine root systems, Ann. Comb. 17 (2010) 619–654.

    MathSciNet  Article  Google Scholar 

  9. 9.

    H. Denoncourt, B. Jones, The enumeration of maximally clustered permutations, Ann. Comb. 14 (2010) 65–84.

    MathSciNet  Article  Google Scholar 

  10. 10.

    T. Denton, Affine permutations and an affine Catalan monoid, In: Algebraic Monoids, Group Embeddings, and Algebraic Combinatorics, 2014, pp. 339–354.

  11. 11.

    C.K. Fan, A Hecke algebra quotient and properties of commutative elements of a Weyl group, Ph.D. thesis, M.I.T., 1995.

  12. 12.

    R.M. Green, On the maximally clustered elements of Coxeter groups, Ann. Comb. 14 (2010) 467–478.

    MathSciNet  Article  Google Scholar 

  13. 13.

    R.M. Green, J. Losonczy, Freely braided elements in Coxeter groups, Ann. Comb. 6 (2002) 337–348.

    MathSciNet  Article  Google Scholar 

  14. 14.

    R.M. Green, J. Losonczy, Freely braided elements in Coxeter groups, II, Adv. Appl. Math. 33 (2004) 26–39.

    MathSciNet  Article  Google Scholar 

  15. 15.

    R.M. Green, J. Losonczy, Schubert varieties and free braidedness, Transform. Groups 9 (2004) 327–336.

    MathSciNet  Article  Google Scholar 

  16. 16.

    C. Hanusa, B. Jones, The enumeration of fully commutative affine permutations, European J. Combin. 31 (2010) 1342–1359.

    MathSciNet  Article  Google Scholar 

  17. 17.

    S. Hart, How many elements of a Coxeter group have a unique reduced expression?, J. Group Theory 20 (2017) 903–910.

    MathSciNet  Article  Google Scholar 

  18. 18.

    J.E. Humphreys, Reflection Groups and Coxeter Groups, Cambridge Studies in Advanced Mathematics, Vol. 29, Cambridge Univ. Press, Cambridge, 1990.

    Google Scholar 

  19. 19.

    B. Jones, Kazhdan–Lusztig polynomials for maximally-clustered hexagon-avoiding permutations, J. Algebra 322 (2009) 3459–3477.

    MathSciNet  Article  Google Scholar 

  20. 20.

    F. Jouhet, P. Nadeau, Long fully commutative elements in affine Coxeter groups, Integers 15 (2015) A36.

    MathSciNet  MATH  Google Scholar 

  21. 21.

    J. Losonczy, Maximally clustered elements and Schubert varieties, Ann. Comb. 11 (2007) 195–212.

    MathSciNet  Article  Google Scholar 

  22. 22.

    T. Mansour, On an open problem of Green and Losonczy: exact enumeration of freely braided elements, Discrete Math. Theor. Comput. Sci. 6 (2004) 461–470.

    MathSciNet  MATH  Google Scholar 

  23. 23.

    H. Matsumoto, Générateurs et relations des groupes de Weyl généralisés, CR Acad. Sci. Paris 258 (1964) 3419–3422.

    MathSciNet  MATH  Google Scholar 

  24. 24.

    P. Nadeau, On the length of fully commutative elements, Trans. Amer. Math. Soc. 370 (2018) 5705–5724.

    MathSciNet  Article  Google Scholar 

  25. 25.

    P. Papi, Affine permutations and inversion multigraphs, Electron. J. Combin. 4 (1997) #R5.

  26. 26.

    M. Pétréolle, Generating series of cyclically fully commutative elements is rational, 2016. ArXiv Preprint. math.CO/1612.03764.

  27. 27.

    M. Pétréolle, Characterization of cyclically fully commutative elements in finite and affine Coxeter groups, European J. Combin. 61 (2017) 106–132.

    MathSciNet  Article  Google Scholar 

  28. 28.

    J.R. Stembridge, On the fully commutative elements of Coxeter groups, J. Algebraic Combin. 5 (1996) 353–385.

    MathSciNet  MATH  Google Scholar 

  29. 29.

    B.E. Tenner, Reduced decompositions and permutation patterns, J. Algebraic Combin. 24 (2006) 263–284.

    MathSciNet  Article  Google Scholar 

  30. 30.

    J. Tits, Le problème des mots dans les groupes de Coxeter, In: Ist. Naz. Alta Mat., 1968, Sympos. Math. 1, Academic Press, London, 1969, pp. 175–185.

Download references

Acknowledgements

The author would like to thank the anonymous referee for offering some very helpful comments and suggestions.

Author information

Affiliations

Authors

Corresponding author

Correspondence to Jozsef Losonczy.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Losonczy, J. On Inversion Triples and Braid Moves. Ann. Comb. (2020). https://doi.org/10.1007/s00026-020-00501-8

Download citation

Keywords

  • Coxeter group
  • Braid move
  • Root sequence
  • Inversion triple
  • Contractible triple
  • Non-gatherable triple

Mathematics Subject Classification

  • 05E15
  • 20F55